Missouri, 2010

Hail and Damaging Wind in Missouri, June 2, 2010

June 2, 2010 · NWS SGF · 22 events in 9 counties and zones

Two separate areas of strong to severe thunderstorms affected portions of southwest and central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two separate areas of strong to severe thunderstorms affected portions of southwest and central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 2, 5:18 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 5:18 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT WED JUN 2 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A RATHER MESSY PATTERN WILL SET UP ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. WHILE THERE WILL BE SEVERAL OPPORTUNITIES FOR
CONVECTION...NOT TOO MANY OF THEM ARE CLEAR CUT. THUNDERSTORM
TIMING AND COVERAGE WILL BEST BE RESOLVED ON A SHORT TERM FORECAST
BASIS...GENERALLY WITHIN THE 24 HOUR TIME FRAME.

THE FIRST FORECAST PROBLEM WILL BE ONGOING CONVECTION ACROSS
CENTRAL MISSOURI. STORMS HAVE EXHIBITED BACKBUILDING BEHAVIOR WITH
CORFIDI VECTORS ORIENTATED NEARLY DUE SOUTH. THE DRIVING MECHANISM
FOR THESE STORMS HAS BEEN THE LOW LEVEL JET RIDING UP AND OVER THE
THUNDERSTORM OUTFLOW. THIS JET WILL VEER AND WEAKEN EARLY THIS
MORNING. UNTIL THIS HAPPENS...AREAS OF CENTRAL AND EASTERN
MISSOURI WILL REMAIN SUSCEPTIBLE TO THIS ACTIVITY.

AS WE MOVE INTO LATER TODAY...SYNOPTIC SHORT WAVE ENERGY WILL
QUICKLY MOVE EAST ACROSS THE NORTHERN PLAINS. ANY APPRECIABLE
HEIGHT FALLS WITH THIS FEATURE WILL MISS THE OZARKS TO THE NORTH.
NEVERTHELESS...THE PASSING WAVE WILL SUPPORT A COLD FRONT SLOWLY
PUSHING SOUTHEAST INTO CENTRAL MISSOURI BY SUNSET. FROM A
MESOSCALE STANDPOINT...AN OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION WILL LIKELY SET UP SOMEWHERE ACROSS THE OZARKS. THIS
BOUNDARY AND THE SYNOPTIC FRONT WILL HAVE TO BE WATCHED FOR NEW
INITIATION THIS AFTERNOON. AT THIS TIME...THE BEST MOISTURE
CONVERGENCE ALONG THE FRONT LOOKS TO BE LATE THIS AFTERNOON AND
EARLY THIS EVENING. THIS WILL BE THE MOST LIKELY WINDOW FOR
INITIATION. WENT ON THE WARM SIDE WITH TEMPERATURES AS 850 MB
TEMPERATURES HOVER AROUND 20 DEGREES CELSIUS. COULD EVEN FLIRT
WITH ANOTHER RECORD HIGH OR TWO. HOWEVER...THAT OUTFLOW BOUNDARY
AND/OR CONVECTIVE DEBRIS CLOUDS COULD HAVE CONSEQUENCES ON
TEMPERATURES.

ONCE STORMS DO GO...MESO AND STORM SCALE PROCESSES WILL BE THE
MAIN DRIVING MECHANISMS FOR LONGEVITY. STRONG INSTABILITY LOOKS
LIKE A GOOD BET WITH COLD POOL POTENTIAL FAIRLY DECENT. LOW LEVEL
SHEAR VECTORS WILL TEND TO ALIGN THEMSELVES PARALLEL TO THE
FRONT...WHICH WILL SUPPORT OUTFLOW OUTRUNNING THE STORMS...AND THE
SYNOPTIC FRONT. AM THEREFORE NOT SURE HOW FAR THE STORMS WILL MAKE
IT INTO SOUTHERN MISSOURI. IT IS QUITE POSSIBLE THAT PORTIONS OF
SOUTH CENTRAL MISSOURI MISS OUT...AT LEAST TONIGHT. NOT ALL THAT
IMPRESSED WITH THE SEVERE THREAT AS COLD POOL/SHEAR BALANCE WILL
BE HARD TO OBTAIN. LACK OF LARGE SCALE SHEAR AND HIGH FREEZING
LEVELS WILL ALSO MAKE LARGE HAIL TOUGH TO COME BY. WILL MAINTAIN
ELEVATED THREAT FOR WIND IN HAZARDOUS WEATHER OUTLOOK BUT GO WITH
A LIMITED THREAT FOR HAIL. WILL ALSO INTRODUCE A LIMITED FLOODING
THREAT GIVEN THE PARALLEL ORIENTATION OF THE LOW LEVEL SHEAR
VECTORS TO THE FRONT.

CONFIDENCE BEGINS TO DROP OFF IN THUNDERSTORM POTENTIAL AS EARLY
AS THURSDAY. CURRENT THINKING IS THAT SYNOPTIC SCALE FRONT WILL BE
NEAR THE MISSOURI/ARKANSAS BORDER AT THE START OF THE DAY. WE MAY
THEREFORE SEE ADDITIONAL ACTIVITY DEVELOP ACROSS SOUTHERN
MISSOURI...ALTHOUGH MOISTURE CONVERGENCE WILL BE MUCH WEAKER THAN
THAT OF TODAY. MODELS ARE THEN ALL OVER THE PLACE FROM LATE THIS
WEEK INTO EARLY NEXT WEEK REGARDING CONVECTIVE POTENTIAL. FROM A
SYNOPTIC STANDPOINT...THE UPPER LEVEL FLOW WILL VEER SLIGHTLY AND
BECOME WEST NORTHWESTERLY. MEANWHILE...THAT INITIAL FRONT WILL
EITHER WASH OUT OR REDEVELOP TO THE NORTH. THIS LARGE SCALE REGIME
WILL MAKE US SUSCEPTIBLE TO NOCTURNAL MCS ACTIVITY WITH A LOW
LEVEL THETA E GRADIENT SETTING UP SOMEWHERE ACROSS THE AREA.
CANNOT RULE OUT A FEW DAYTIME STORMS EITHER...ESPECIALLY IF
CONVECTIVE OUTFLOWS OR THAT FRONT COME INTO PLAY. AREAS OF
SOUTHWEST MISSOURI MAY GET CAPPED OFF FOR A TIME IF MID LEVEL
TEMPERATURES WARM AS MUCH AS SOME MODELS ARE INDICATING.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON THAT FRONT AND
CONVECTION. THIS WEEKEND STILL LOOKS HOT AS MODELS PROG 850 MB
TEMPERATURES TO GET INTO THE LOWER 20S CELSIUS. STILL LOOKING AT
90S NEARLY AREA WIDE...ESPECIALLY ON SATURDAY.

SCHAUMANN

&&

.AVIATION...

12Z TAFS...

RATHER COMPLEX WEATHER SITUATION TODAY WITH REGARD TO
AVIATION...WITH CONVECTION CHANCES AND GUSTY WINDS BEING THE
PRIMARY CONCERNS.

EARLY MORNING CONVECTION CONTINUES TO MOVE OFF TO THE EAST
SOUTHEAST THIS MORNING. OUTFLOW BOUNDARIES FROM THIS CONVECTION
MAY RESULT IN WINDS BECOMING VRB FOR SHORT PERIODS OF TIME THIS
MORNING...ESPECIALLY AT KSGF...BUT THINK THAT SOUTHERLY FLOW WILL
PREVAIL AS BOUNDARY LAYER MIXING GETS UNDERWAY. FLOW ALOFT IS
RATHER STOUT...AND AS MIXING DOES OCCUR LATE THIS MORNING/EARLY
AFTERNOON...EXPECT GUSTINESS TO PICK UP...WITH THE HIGHEST GUSTS
LIKELY AT KJLN.

ALONG WITH WIND CONCERNS...VERY SLOW MOVING FRONTAL BOUNDARY WILL
SETTLE SOUTH ACROSS THE AREA TODAY AS A BROAD AREA OF LOW PRESSURE
RIDES NORTHEAST ALONG IT. SUFFICIENT DESTABILIZATION WILL LIKELY
TAKE PLACE THIS AFTERNOON FOR ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP ALONG THIS BOUNDARY...WHICH WILL LIKELY ALIGN ITSELF
JUST NORTH OF A LINE FROM KJLN TO KSGF BY EARLY TO MID AFTERNOON.
STILL HAVE A LOT OF UNCERTAINTY REGARDING TIMING AND COVERAGE OF
CONVECTION TODAY...SO FOR THIS TAF PACKAGE HAVE GONE WITH A PROB30
GROUP THIS AFTERNOON...AND THEN VCTS LATER THIS EVENING FOR KJLN
AND KSGF. FOR KBBG...RIGHT NOW CONFIDENCE IS HIGH ENOUGH THAT
CONVECTION WILL STAY NORTH OF THE TERMINAL THIS AFTERNOON/EVENING
TO WARRANT A DRY TAF.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 2, 9:46 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT WED JUN 2 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1046 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  ELEVATED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
  ELEVATED LIGHTNING RISK.
  LIMITED FLASH FLOODING RISK.
  LIMITED TORNADO RISK.
  LIMITED HEAT RISK.

DISCUSSION...

 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AN
 OUTFLOW BOUNDARY PRODUCED FROM STORMS OVER CENTRAL MISSOURI
 EARLIER TODAY. THIS BOUNDARY EXTENDED ROUGHLY ALONG INTERSTATE
 44 LATE THIS MORNING. AS THE AIRMASS NEAR THE BOUNDARY
 DESTABILIZES...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
 THE MAIN THREATS WILL BE HAIL AND DAMAGING STRAIGHT LINE WINDS.
 AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

 ADDITIONAL STORM DEVELOPMENT IS EXPECTED THIS EVENING AND DURING
 THE OVERNIGHT HOURS ACROSS ALL OF SOUTHEAST KANSAS AND CENTRAL
 MISSOURI AHEAD OF AN ADVANCING COLD FRONT. ALTHOUGH WIND SHEAR WILL
 BE RATHER WEAK...ENOUGH INSTABILITY WILL EXIST FOR A FEW STRONG
 TO SEVERE STORMS. WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
 QUARTERS WILL BE THE MAIN THREATS. MULTIPLE THUNDERSTORMS MAY ALSO
 TEND TO TRACK OVER THE SAME LOCATIONS...WHICH WILL LEAD TO A
 LIMITED RISK FOR FLASH FLOODING.

 AFTERNOON HEAT INDICES IN THE MIDDLE 90S ARE EXPECTED ACROSS
 EXTREME SOUTHWEST MISSOURI. PROPER PRECAUTIONS SHOULD BE TAKEN TO
 PREVENT HEAT EXHAUSTION AND OTHER HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
 SOUTHERN MISSOURI ON THURSDAY. WIND GUSTS TO 50 MPH AND SMALL
 HAIL WILL BE THE MAIN THREATS.

 SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE INTO EARLY NEXT WEEK
 AS A FRONT REMAINS NEAR THE OUTLOOK AREA. THUNDERSTORMS MAY OCCUR
 IN THE HEAT OF THE DAY DURING THE AFTERNOON. ADDITIONAL ACTIVITY
 WILL THEN BE POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING
 HOURS AS CLUSTERS OF THUNDERSTORMS TRACK SOUTHEAST OUT OF THE
 CENTRAL PLAINS.

 AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S WILL BE
 POSSIBLE THIS WEEKEND ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Texas

When
June 2, 10:33 AM CST
Where
Texas County, 2.14 mi NNE of Stultz
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.210, -91.960

Hail, Barton

When
June 2, 5:00 PM CST
Where
Barton County, 0.88 mi SE of Hannon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.620, -94.490

Hail, Vernon

When
June 2, 5:02 PM CST
Where
Vernon County, 2.82 mi WSW of Sheldon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -94.350

Hail, Barton

When
June 2, 5:28 PM CST
Where
Barton County, 1.1 mi E of Irwin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.580, -94.280

Hail, Barton

When
June 2, 5:28 PM CST
Where
Barton County, 1.78 mi WSW of Verdella
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.590, -94.480

Hail, Barton

When
June 2, 5:38 PM CST
Where
Barton County, 1.78 mi WSW of Verdella
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.590, -94.480

Hail, Barton

When
June 2, 6:00 PM CST
Where
Barton County, 0.88 mi SE of Liberal
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.560, -94.520

Hail, Barton

When
June 2, 6:21 PM CST
Where
Barton County, 1.78 mi ESE of Mindenmines
Measured
1.75 in hail
Reported by
Public
Coordinates
37.470, -94.570

Hail, Barton

When
June 2, 6:21 PM CST
Where
Barton County, 3.83 mi SSE of Liberal
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.520, -94.500

Hail, Christian

When
June 2, 7:19 PM CST
Where
Christian County, 2.16 mi NE of Boaz
Measured
0.88 in hail
Reported by
Public
Coordinates
37.040, -93.370

Hail, Pulaski

When
June 2, 7:30 PM CST
Where
Pulaski County, 0.88 mi NW of Gospel Ridge
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -92.180

Hail, Pulaski

When
June 2, 7:58 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.710, -92.160

Thunderstorm Wind, Jasper

When
June 2, 8:20 PM CST
Where
Jasper County, Carl Jct
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.180, -94.570

A National Weather Service survey determined that twelve mobile homes were damaged to varying degrees by estimated 70-75 mph straight line winds. Damage was mainly to roofs and siding along a path between County Roads 265 and 270 along Highway 96.

Hail, Dade

When
June 2, 8:22 PM CST
Where
Dade County, 0.55 mi E of Greenfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.420, -93.840

Hail, Newton

When
June 2, 8:29 PM CST
Where
Newton County, 2.07 mi N of Redings Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
37.050, -94.520

Hail, Dade

When
June 2, 8:30 PM CST
Where
Dade County, 2.83 mi WNW of Greenfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.430, -93.900

Hail, Jasper

When
June 2, 8:54 PM CST
Where
Jasper County, 0.55 mi W of Webb City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.150, -94.480

Hail, Jasper

When
June 2, 9:03 PM CST
Where
Jasper County, Carl Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.180, -94.570

Hail, Christian

When
June 2, 9:20 PM CST
Where
Christian County, Sparta
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.000, -93.080

Hail, Christian

When
June 2, 9:29 PM CST
Where
Christian County, 1.79 mi ENE of Sparta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.010, -93.050

Lightning, Newton

When
June 2, 10:41 PM CST
Where
Newton County, Neosho
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Lightning from severe thunderstorms struck the sheriff's office which damaged equipment and disrupted communications.

Hail, Douglas

When
June 2, 10:45 PM CST
Where
Douglas County, 2.76 mi N of Olathe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -92.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240443, 240444, 240445, 240446, 240447, 240448, 240449, 240450, 240451, 240452, 240453, 240454, 240467, 240455, 240456, 240457, 240458, 240459, 240460, 240461, 240465, 240462.